Coming off steroids, after effects

Ive now been off my short course of steroid tablets for 2 days and thankfully my hot flushes are getting less and less (thanks to all who gave me advice on black cohosh).

I was only on the steroids for 4 weeks but have noticed now ive come off them i'm really aching. Its not pain like a flare up but feels more muscular ie tops of legs and inside of elbows and tops of arms.

Anyone know if this is normal? Anyone else felt like this after coming off steroids?

4 Replies

oldestnewest
  • Whenever I come off a short course reasonably quickly I end up with a horrible cold for a few days. I think a reaction like that probably could be steroid related. If it doesn't ease off quickly though, do go and check with your GP. You shouldn't have been on them for anywhere near long enough for them to affect your adrenal function, but that would be a rare side effect, which can cause a whole range of weird symptoms.

    Do you actually have diagnosed RA, or is it possible you have the other form of inflammatory arthritis (spondyloarthritis)? If spondy is possible, then that also includes enthesitis, which is inflammation at the point where tendons join onto bone, so I suppose its possible that the increase in pain could be enthesitis returning. Thats not part of RA though.

  • Oh earthwitch thanks for the reply.

    I have, only earlier this year, been diagnosed as having ra and have always had flare ups, wrists, knuckles knees but only ever felt this aching pain last 2 days after ive stopped the steroid tablets.

    Always been ok on steroid injections so do you think it could be something instead if ra or on top if ra?

    Up to now its been joints but this time it feels more muscular.

    Any help is greatly appreciated, i am going for my bloods wednesday so i'll mention it to them.

    Thanks for your help and info.

    Xxxx

  • I have now been on 10mg daily prednisolone for 2 years and dread coming off them. I have tried to decrease to 7.5mg daily before, and do not want to repeat the process! Many years ago I had really huge doses due to chemo but did not actually notice any difference when I decreased the dose ... presumably because they were not being used to sort out inflammation. I have also, in the past, had to have about 300-400mg via a drip for another problem and then, I did notice the difference and felt sort of hung over for a couple of days. Steroids are nasty things, and many people experience problems when they reduce the dose (even by 1mg/month) but I ignore the weight gain, mood swings etc because they really help me. I hope that they continue working for you even when you have now stopped using them and that your other meds 'kick in' and continue the good work! Perhaps if you find the aching etc just too much, you could resume on a really small dose and come off them 1mg/month as others on here have done? Bear in mind this is only what I think and I would hate to upset any medics (whose advice, especially relating to steroids) you should listen to. Good luck and I hope you stop aching soon.

  • Hi,

    I think I remember you saying that you were currently on 5mg of Prednisolone a day? I was on steroids for 3 months - 1 month on 10mg per day then 2 months of 5mg.

    I phoned my GP before coming off them to ask whether I should reduce down by 1mg at a time because so many internet sites say that you can get unpleasant withdrawal symptoms even after taking just 5mg daily. He said 'no need, you'll be fine.' But I most certainly did get withdrawal symptoms: worse aches & pains, more tiredness, headaches, lots of things including muscular pain.

    I agree with earthwitch that you should contact your GP if it doesn't ease off soon. But my withdrawal symptoms ended abruptly after one week which is roughly what my internet search had led me to expect - I just woke up one morning feeling much better.

    Christina xx

You may also like...